You submitted a photo and you state in your question that you’ve had fillers placed twice in the past 3-months to help an indentation in the forehead related to the loss of tissue after cortisone injection. And now, you are expressing concern about the appearance and considering whether or not hyaluronidase would be of benefit in order to address an overcorrection.

Well, I can certainly give you some perspective on how I evaluate and counsel patients like yourself. A little bit of background, I’m a Board-certified cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon. I’ve been in practice in Manhattan and Long Island for over 20years. I’m a specialist who actually gets a lot of referrals for problems related to fillers, particularly fillers such as hyaluronic acid fillers, whether it is overcorrection that requires dissolution with hyaluronidase as well as problems with biofilms related to placement of fillers that also I end up using a fair amount of hyaluronidase for. So, I certainly have a lot of experience with hyaluronidase.

So, given your current challenge, you are dealing with a balance that is something that often is a situation when you are dealing with an area as smooth as your forehead where it’s understandable how a, what was an indentation with the best intention your doctor placed a hyaluronic acid filler. Sometimes that hyaluronic acid filler can swell and actually overcorrect the area. A lot of times the best strategy is to allow the filler to flatten on its own, because the reality of this correction is that sometimes it is better that there is a little bit of overcorrection before the material settles in, this is not just applicable to the case such as in your forehead but in other parts of the face. Very often what I will do is see my patients 2weeks after I do an injectable filler to just reevaluate them.

So, this decision is not the most straightforward decision for you, because no matter what, there is a certain amount of aesthetic risk that you have to accept. If you move forward with the hyaluronidase, there is going to be the expense of doing the hyaluronidase, the dissolution, and as far as the concern about the native hyaluronic acid in the skin. In my experience overall and dealing with the wide variety of patients who have required fairly large amounts of hyaluronidase, it is not really been a big issue that the native hyaluronic acid in the skin is impacted significantly. It is something that we all know to be aware of and we warn patients that you use hyaluronidase, some of your own hyaluronic acid in the natural in the skin will dissolve. But generally speaking, it is relatively straightforward to dissolve the material, if it is a hyaluronic acid filler, it will dissolve and it will dissolve almost instantaneously and you can just feel it dissolving and flattening. However, once that is done, you have to then ask yourself where do you go from there? Do you just try to do a little bit less and then add some later? Chances are that will probably be the best strategy for you. However, it is something that you have to really think through.

So, I think that you should speak to your doctor who placed the material for you, let them review with you the photos that were taken and have a new set of photos taken. This is what we do in our practice, we evaluate, take a lot of photos and we obsess over the fine details to try to establish the best strategy. This is a type of thing that is relatively subtle, although for you it is significant and of course, I don’t know what your forehead looked like before the injectable filler. There may be other options to explore such as regenerative medicine technologies, platelet-rich plasma (PRP) for example or even fat grafting, but that is maybe something for the future.

Right now, for relatively short-term or correction that is good for 6 months or up to a year, you are moving in the right direction with that [HA] filler like hyaluronic acid filler. So again, your option is to wait, massage, review with your doctor and see if it softens with a little bit of time or do the hyaluronidase and almost start from zero again and start more conservatively. No matter what, you are going to have to figure out a strategy that is sustainable and hopefully will be not as distressing as it is currently. So, I hope that was helpful, I wish you the best of luck and thank you for your question.